What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 3, 5:57 PM CST, 47 minutes earlier. Its key messages:
- * Showers/storms, a few severe possible, late afternoon and evening as a cold front moves through area.
- Large hail and damaging winds main storm risks
- Best chances appear central/eastern KS into western MO * Some surface smoke potential behind cold front through Thursday
- Mainly hazy look to sky and minor issues near-surface possible * Much below normal temperatures settle in Thursday and through the weekend as another/reinforcing cold front moves through Friday
- As much as 10 to 15 degrees below normal
- Friday likely coolest day
Area forecast discussion, Sep 3, 5:57 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
657 PM CDT Wed Sep 3 2025
...00Z Aviation Update...
.KEY MESSAGES...
* Showers/storms, a few severe possible, late afternoon and evening
as a cold front moves through area.
- Large hail and damaging winds main storm risks
- Best chances appear central/eastern KS into western MO
* Some surface smoke potential behind cold front through Thursday
- Mainly hazy look to sky and minor issues near-surface possible
* Much below normal temperatures settle in Thursday and through the
weekend as another/reinforcing cold front moves through Friday
- As much as 10 to 15 degrees below normal
- Friday likely coolest day
&&
.DISCUSSION...
Issued at 248 PM CDT Wed Sep 3 2025
Objective surface analysis early this afternoon shows the surface
cold front having crossed into NW Missouri and is roughly angled in
an elongated U-shape fashion; arcing to the WNW and ENE from NW
Missouri. Mid-level water vapor satellite imagery also depicts a
compact mid-level shortwave moving into the same area, primarily
accompanied by increased mid-level cloud cover and weak (unlikely
reaching the ground in most cases) radar returns. Otherwise,
synoptically speaking the pattern remains highly amplified with NW
mid-upper level flow established across the central CONUS as a
deepening cutoff low churns into the W/NW Great Lakes Region. It's
accompanying surface low continues to drift NE into eastern Ontario
while large surface high builds into the northern Plains.
For today, main concern remains focused on the potential for a few
strong to severe storms later this afternoon and evening. HRRR and
other CAM guidance remain largely unchanged in their areal and
timing depictions, suggesting most robust activity from around 5pm
to 10pm LT. So, where and what will this robust activity be? For the
most part, CAMs remain in fair agreement in this regard as well.
Best near-surface moisture return/pooling and convergence remains
expected central/eastern Kansas where southerly surface flow will
largely prevail. Working eastward into western and central Missouri,
surface winds orient more westerly and dew points should be a few
degrees less, making it more difficult to at least initially
convect/be surface based. Instead, activity may be more post frontal
in this area, concentrated more towards 850mb and the top of the air
mass/cold air advection where a ribbon of moisture is indicated
amongst model guidance. Then further eastward toward eastern
Missouri, better synoptic scale lift remains poised to initiate
weak, non-severe convection.
Focusing back toward the best strong/severe potential, areas of
central/eastern Kansas hi-res guidance continues to signal SB/MLCAPE
values >1500-2000 J/kg later this afternoon/evening, excluding the
ever moist/robust NAMnest. Of note, moisture return thus far has
appeared weaker than hi-res guidance previously suggested, but HRRR
remains adamant of achieving ~68 deg Td ahead of initiation, likely
relying on pooling immediately ahead of the front. Vertical wind
profiles remain adequate for organization with increasing mid-level
winds helping yield >35-40 kts 0-6km bulk shear. Hodograph curvature
is best in the immediate vicinity of the front and post frontal,
showing good low level curvature. Moving off the front southward,
wind profiles become less supportive near-surface (curvature) and
aloft (weaker speeds). This suggests strongest organization and
severe potential to be with frontal initiation in Kansas and as this
activity drifts SE, portions of western Missouri. With storm bases
~6kft and dry below, there will be an enhanced wind threat, along
with a hail threat with any supercellular activity as freezing
levels reside around 10kft, modest mid-level lapse rates, and dry
air below the LCL to help limit melting. As hinted earlier,
initiation time ~5pm LT or just after remains anticipated with
strong/severe threat continuing into the evening before nocturnal
cooling/stabilization decreases overall risks. Targeting roughly the
I-70 corridor for this initiation, which does keep the KC Metro at
least initially in play, though risk is greater westward where the
environment and near-surface convergence will be better. Day 1 SPC
Outlook remains in good placement, if not a little aggressive on the
eastward extent at the moment. The heavy rain risk too remains
virtually nil with progressive features and the wider are able to
handle a good amount of rainfall given antecedent conditions.
Post frontal, the well advertised anomalously cold air mass will
begin to settle in. Guidance of all ilks continue to point towards
temperatures around 10 to 15 deg F below normal, which often puts
these temperatures toward the 1 to 2.5 percentiles for this time of
the year. Quickly on Friday, a reinforcing cold front drops through
the Plains as a mid-level shortwave trough and accompanying
developing surface low round the larger Ontario cutoff low. Synoptic
guidance has seen an uptick in precipitation chances and QPF,
primarily in response to deeper and more widespread lift depicted as
the area may reside in the right-entrance region of 100-130kt upper
level jet. Nothing of consequence aside from likely welcome
rainfall. The combination of the reinforcing cold front and
rain/cloud cover will make Friday the coldest day of forecast with
highs in the mid-upper 60s followed by Saturday morning lows in the
mid 40s in most cases. The below normal conditions carry on through
the weekend with highs in the 70s and dry conditions. Coupled with
light winds, it should be quite the pleasant fall (we are in
meteorological fall after all) weekend. By next week, large scale
pattern shifts from NW flow aloft to more zonal and eventually
building ridging and will allow more persistent southerly winds and
increasing 850mb temps to return to the region. This will yield a
gradual warming trend with mid-80s likely by mid-week.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 657 PM CDT Wed Sep 3 2025
Vicinity showers expected at TAF sites until 03z just behind a
cold front that has moved through the area, with any isolated
thunder remaining east of KSTJ, and west of KIXD. Brief MVFR
cigs are possible through 06z, but predominant BKN050-080 cigs
are expected and will persist through 06z-08z, then clouds will
scatter out. No vsby restrictions are expected. Winds will
persist from the north at 6-10kt through 07z, then become light
and variable overnight, with a shift to the south around 5kts
between 14z-18z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Curtis
Hazardous weather outlook, Sep 3, 4:05 AM CST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CDT Wed Sep 03 2025
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041005-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CDT Wed Sep 03 2025
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Through tonight.
Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.KEY MESSAGES...
* Patchy shallow fog across the area this morning.
* A strong fast moving cold front will be the focus for
thunderstorms later today. Very large hail and damaging winds
will be the primary severe weather threats.
* Cooler conditions through the remainder of the week, but northern
flow may draw wildfire smoke back to the region.
In the hours before
Special weather statement, Sep 3, 6:07 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT Wed Sep 3 2025
KSZ057-040030-
Miami KS-
707 PM CDT Wed Sep 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MIAMI COUNTY THROUGH
730 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osawatomie, moving southeast at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Osawatomie, Fontana, New Lancaster, and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
&&
LAT...LON 3853 9504 3858 9498 3846 9469 3839 9479
3839 9494
TIME...MOT...LOC 0007Z 307DEG 23KT 3851 9495
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KrullLocal storm report, Sep 3, 6:25 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
725 PM CDT Wed Sep 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail Osawatomie 38.50N 94.95W
09/03/2025 E0.88 Inch Miami KS Trained Spotter
Trained spotter reported nickel size hail in
Osawatomie.
&&
BPSpecial weather statement, Sep 3, 6:26 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
726 PM CDT Wed Sep 3 2025
KSZ057-060-MOZ053-040100-
Miami KS-Linn KS-Bates MO-
726 PM CDT Wed Sep 3 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MIAMI...NORTHEASTERN
LINN AND NORTHWESTERN BATES COUNTIES THROUGH 800 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fontana, or 7 miles south of Paola, moving southeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Paola, Osawatomie, La Cygne, Drexel, Linn Valley, Fontana, Amsterdam,
Merwin, and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas...and west central Missouri.
&&
LAT...LON 3821 9464 3850 9498 3859 9490 3850 9461
3848 9461 3848 9453 3844 9442
TIME...MOT...LOC 0026Z 299DEG 37KT 3848 9482
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Krull